Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 19, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 31, 1996, 8:43 PM CDT for Donley County, Texas. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1996, 8:43 PM CDT (01:43 UTC)
- Expired
- May 31, 1996, 9:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Donley County, TX
The radar
The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 9:13 PM CDT | Tornado F0 | Clarendon, TX | |
| May 31, 9:15 PM CDT | Thunderstorm Wind 52 | Hedley, TX | |
| May 31, 9:23 PM CDT | Hail 1.75 | Lelia Lake, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2831 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 010144 TORAMA TXC129-010215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 843 PM CDT FRI MAY 31 1996 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 915 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...DONLEY COUNTY AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO JUST EAST OF CLARENDON. IF THE TORNADO FORMS...IT WILL MOVE EAST AT 25 MPH PASSING NEAR LELIA LAKE AND HEDLEY. IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO. SEEK SHELTER IMMEDIATELY IN NEARBY REINFORCED BUILDINGS. AS A LAST RESORT... FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 8:25 PM CDT, 18 minutes earlier.
Area forecast discussion, May 31, 8:25 PM CDT, 18 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 830 PM CDT FRI MAY 31 1996 THE DRYLN WAS LOCATED AT 01Z FM WRN TEXAS CO IN THE OK PNHDL SWD TO JUST W OF DHT AND THEN TO NR VEGA AND HEREFORD. THE DRYLN WAS MOVG VERY SLOLY EWD WITH THE CNVTN CONFINED TO THE CNTRL AND ERN TX PNHDL. WITH THE CNVTN MOVG FASTER THAN THE DRYLN...FEEL THAT THE CNVTN SHOULD START TO WKN WITH THE LOSS OF DAYTIME HEATING AND AS THE CNVTN MOVS FARTHER AWAY FM THE DRYLN. AM A LTL CONCERNED THAT CNVTN MAY YET REDVLP LTR TNGT AS THE PAC CDFNT PUSHES THRU THE PNHDLS BY MRNG. ALTHOUGH THE ONE SHRTWV HELPING TO TRIGGER THE SVR WEA ATTM LIFTS OFF TO THE NE INTO ERN KS BY 06Z SAT...THE MAIN SHRTWV TROF RMNS W OF THE PNHDLS AND ANOTHER SHRTWV DROPS SEWD DOWN FM THE GREAT BASIN RGN INTO THE BASE OF THE TROF. FEEL THAT THE DRYLN...SINCE IT DID NOT MAKE MUCH OF AN EWD PROGRESS TDA...WL PROBABLY RETREAT BACK TO THE W TO NR THE TX-NM STATE LN OR INTO ERN NM THIS EVE/ERY TNGT AND THEN MERGE WITH THE CDFNT ONCE IT CATCHES UP TO IT. WL KEEP MENTION OF CNVTN IN THE UPDATED ZONES FOR THIS REASON AND CONT TO MENTION PSBLY SVR TNGT. WL UP THE POPS BACK UP SLGTLY INTO THE CHC CATEGORY IN THE EXTRM WRN SXNS...OTRW FEEL THAT THE PREV FCST LOOKS ON TRACK. FEEL THAT THE CDFNT WL MOV INTO THE WRN OK AND NWRN TX PNHDLS BTWN 09Z AND 12Z SAT AND THEN INTO THE CNTRL PNHDLS BTWN 12Z AND 15Z. MODELS APR TO DVLP SFC LOW OVR THE PNHDLS BY 12Z SAT ON THE CDFNT. WL INDC WSHFT OVR THE NWRN PNHDLS LTR TNGT TO THE N WITH THE FROPA. .AMA... TX...NONE. OK...NONE. SCHNEIDER
In the hours before
Local storm report, May 31, 5:01 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT FRI MAY 31 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM VEGA TX 1.75 INCH HAIL
05/31/96 OLDHAM REPORTED BY LOCAL NEWS
MEDIA
0440 PM 20 N HEREFORD TX 0.75 INCH HAIL
05/31/96 DEAF SMITH REPORTED BY DEAF SMITH
COUNTY EOC
0442 PM 9 N HEREFORD TX 0.88 INCH HAIL
05/31/96 DEAF SMITH REPORTED BY DEAF SMITH
COUNTY EOCLocal storm report, May 31, 5:38 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT FRI MAY 31 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM VEGA TX 1.75 INCH HAIL
05/31/96 OLDHAM REPORTED BY LOCAL NEWS
MEDIA
0440 PM 20 N HEREFORD TX 0.75 INCH HAIL
05/31/96 DEAF SMITH REPORTED BY DEAF SMITH
COUNTY EOC
0442 PM 9 N HEREFORD TX 0.88 INCH HAIL
05/31/96 DEAF SMITH REPORTED BY DEAF SMITH
COUNTY EOC
0528 PM 5 N BOYS RANCH TX 1.75 INCH HAIL REPORTED
05/31/96 OLDHAM REPORTED BY ARES STORM
SPOTTE@RSSpecial weather statement, May 31, 7:43 PM CDT, 1 hour before
OKZ001-TXZ001-006-011-016-010245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 743 PM CDT FRI MAY 31 1996 ...THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 10 PM CDT HAS BEEN CANCELLED... THE TORNADO WATCH FOR OLDHAM...DEAF SMITH...HARTLEY AND DALLAM COUNTIES IN THE TEXAS PANHANDLE AND FOR CIMARRON COUNTY IN THE OKLAHOMA PANHANDLE HAS BEEN CANCELLED. THE THREAT OF SEVERE WEATHER HAS DIMINISHED. THUNDERSTORMS PRODUCING SEVERE WEVATHER ARE NOW EAST OF THE AREA. THE REMAINDER OF TORNADO WATCH NUMBERS 511 AND 512 REMAIN IN EFFECT UNTIL 10 PM CDT. SCHNEIDER
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:01 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter, Randall | 59 min |
| May 31, 7:12 PM CDT | Tornado Warning | AMA | Donley, Gray | 48 min |
| May 31, 7:27 PM CDT | Tornado Warning | AMA | Armstrong | 48 min |
| May 31, 7:57 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 63 min |
| May 31, 8:02 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 58 min |
| May 31, 8:15 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 60 min |
| May 31, 8:22 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 68 min |
| May 31, 8:22 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 8 min |
| May 31, 9:16 PM CDT | Tornado Warning | AMA | Donley | 44 min |
| May 31, 9:41 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 64 min |
| May 31, 9:57 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 63 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.